NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 9, 5:48 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 9, 5:48 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
548 PM CST Thu Dec 9 2021
...New UPDATE...
.UPDATE...
Issued at 547 PM CST Thu Dec 9 2021
We'll do an update to to the wind advisory based on the 18Z GFS,
tweaking winds and adding a few zones. Updates out shortly.
&&
.AVIATION...
(00Z TAFS)
Issued at 537 PM CST Thu Dec 9 2021
VFR will prevail through the forecast period. Winds will remain
elevated at some TAF sites overnight, but gusts will diminish
until sunrise tomorrow. Winds will re-strengthen out of the SW
by 10/15Z-16Z with sustained speeds around 25-30 kts expected
for several hrs thereafter.
&&
.SHORT TERM...
(This afternoon through Friday night)
Issued at 204 PM CST Thu Dec 9 2021
WV imagery shows a closed upper trough off the coast of Baja, and a
secondary trough over the Bay Area. Extensive high cloud from the
Baja trough has capped highs in the 60s and 70s most areas, and this
cloud cover will persist overnight, yielding lows similar to last
night's. Despite cloud cover inhibiting mixing, winds in the
Guadalupes have been hitting high wind criteria, for which a warning
has been issued. This will extend through Friday, when the
secondary trough moves through the region. 700mb height gradients
are forecast to tighten up to better than 60m/200nm, and the NAM12
shows an impressive mtn wave signature through Friday evening. Windy
conditions are also anticipated east and south of the
Guadalupes/Delawares, and we've issued advisories to cover this
Friday.
As the primary trough approaches the area overnight, a few SHRA are
anticipated in INVOF the Guadalupes, w/the NAM even bringing this
activity out onto the plains overnight and Friday morning. QPF will
be light. Less cloud cover is anticipated Friday as the main trough
arrives, but thicknesses will tank as a Pac front plows through the
area, and afternoon highs should be about where they ended up
today, minus a degree or two, especially NW. Finally, a cold front
will drop in behind the main trough Friday night, ushering in very
dry air and much colder temperatures Saturday morning.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 204 PM CST Thu Dec 9 2021
The long range forecast is fairly dull. We'll start out the weekend
with below normal temperatures for Saturday, thanks to the strong
cold front that will pass through late Friday. Highs Saturday
afternoon will be in the low to mid 50s across the region, with
some 60s down in the Big Bend. A ridge will begin to build across
the west by Sunday morning, pushing all clouds out of our region.
With clear skies and light winds, expect some near and below
freezing temperatures Sunday morning. By the afternoon, the ridge
axis will be over our area with southerly surface flow, bringing
us up to the 60s and low 70s Sunday afternoon. It will be a great
end to the weekend with light winds, sunny skies, and above normal
temperatures.
Where are you, winter? Above normal temperatures will continue
through next week with southerly flow due to a surface low at the
OK/NM/CO border. Highs on Monday will be in the mid 70s with upper
70s to low 80s on Tuesday. On Wednesday afternoon, a massive trough
will propagate eastward over the Rockies, pushing the low out and
tightening the gradient over us. Some stronger winds are expected
Wednesday, but temperatures look to still reach the upper 70s
Wednesday afternoon. Models begin to differ beyond this, with long
range showing a slow moving cold front coming through late in the
week that cool us back down to the 60s. In the very far extended,
global models are showing some precipitation potentially for the
following weekend. Being so far out things are likely to change, but
will keep an eye on this time period. Currently, there is no
precipitation expected in the long range forecast.
&&
.FIRE WEATHER...
Issued at 204 PM CST Thu Dec 9 2021
Friday, as the Pac front moves in the LLTR will shift ESE, and
orient from near KDRT to eastern OK by 21Z. A 500mb 70-80kt jet is
forecast on the windward side of this feature as the upper trough
swings through West Texas and Southeast New Mexico. Widespread
RFTIs of 3-4, coinciding with ERCs in the 70th-90th percentile, will
be the main concerns. This also aligns w/the drier fuels extending
from near KFST north through the South Plains/Panhandle.
The limiting factors for tomorrow's event will be clouds and
relative humidity. Currently there's a good fetch of mid/high cloud
over West Texas and Southeast New Mexico, courtesy of the trough off
the Baja coast. The trough is forecast to open and move east
overnight, merging w/the main trough currently over the Bay Area. As
the main trough moves through the region Friday, less cloud cover is
anticipated. However, forecast NAM/GFS soundings suggest enough
cloud cover will be present to mitigate mixing that would otherwise
make for a windier day. In addition, surface min RH* is forecast to
be 25-30%...well-above critical levels. Normally, this would tank a
critical fire weather day. However, w/ERCs in the 70th-90th
percentile, freeze/drought-cured fuels, and given forecast 20ft
winds, any fire that gets going should have no problem drying out
fuels in its path as it spreads.
All that said, we'll keep the watch in place, and leave it to the
overnight shift to upgrade or not, as they'll have access to the
latest fuel conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 74 34 56 / 0 0 0 0
Carlsbad 49 65 32 56 / 10 0 0 0
Dryden 55 82 47 63 / 0 0 0 0
Fort Stockton 55 75 38 57 / 0 0 0 0
Guadalupe Pass 47 55 33 50 / 30 10 0 0
Hobbs 49 65 30 54 / 20 0 0 0
Marfa 46 65 31 57 / 10 0 0 0
Midland Intl Airport 51 71 34 56 / 10 0 0 0
Odessa 53 70 35 56 / 10 0 0 0
Wink 49 71 32 57 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Friday morning through Friday evening
for Andrews-Borden-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Ector-Gaines-Glasscock-Howard-Loving-
Martin-Midland-Mitchell-Reeves County Plains-Scurry-Ward-
Winkler.
Wind Advisory from 6 AM to 6 PM CST Friday for Andrews-Borden-
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
Martin-Midland-Mitchell-Reeves County Plains-Scurry-Ward-
Winkler.
High Wind Warning until 10 PM CST /9 PM MST/ Friday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory from 6 AM to 10 PM CST Friday for Eastern
Culberson County-Van Horn and Highway 54 Corridor.
NM...Fire Weather Watch from Friday morning through Friday evening
for Chaves Plains-Eddy Plains-Lea.
Wind Advisory from 5 AM to 5 PM MST Friday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
High Wind Warning until 9 PM MST Friday for Guadalupe Mountains
of Eddy County.
&&
SHORT TERM...44
LONG TERM....24
AVIATION...88Hazardous weather outlook, Dec 9, 1:13 PM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
113 PM CST Thu Dec 9 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
113 PM CST Thu Dec 9 2021 /1213 PM MST Thu Dec 9 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect for today and tonight for the
Guadalupe and Delaware Mountains.
Elevated Fire Weather conditions this afternoon across Southeast New
Mexico.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A High Wind Warning is in effect for for Friday and Friday evening
for the Guadalupe and Delaware Mountains.
A Wind Advisory is in effect for the for much of the Permian Basin,
Southeast New Mexico, the Upper Trans Pecos, Culberson County, and
the Davis Mountains Friday and Friday afternoon.
A Fire Weather Watch is in effect Friday for Southeast New Mexico,
the Upper Trans Pecos, and most of the Permian Basin.
Blowing dust is possible Friday afternoon across Southeast New
Mexico, Culberson County, the Guadalupe and Davis Mountains, the
Upper Trans Pecos, and the Permian Basin which may affect travel.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland